Alert archive / Virginia / Winter Storm Warnings in 2025

Winter Storm Warning 3, NWS Morristown, TN

February 11, 20255 counties in Virginia

NWS Morristown, TN issued this winter storm warning at Feb 11, 2025, 12:08 AM EST for 5 counties in Virginia. It took effect at Feb 11, 2025, 3:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2025, 12:08 AM EST (05:08 UTC)
In effect from
Feb 11, 2025, 3:00 AM EST
Expired
Feb 11, 2025, 12:00 PM EST
In force
9 hr
Issued by
NWS Morristown, TN

Counties City of Bristol, VA, City of Norton, VA, Russell County, VA, Washington County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 123 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm warning went out at Feb 10, 8:40 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 10, 8:40 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
840 PM EST Mon Feb 10 2025

...New UPDATE...

.UPDATE...
Issued at 755 PM EST Mon Feb 10 2025

Evening update mainly bumped up timing of incoming PoPs out of
Middle TN and AL as the initial upper divergence appears to be
effective at producing showers. Surface observations are showing
that there is still drier air near the surface which will need to
be overcome before rain starts accumulating. Outside of bumped up
PoP timing, the overall forecast remains on track and the
previous discussion and Key Messages are valid.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 324 PM EST Mon Feb 10 2025

Key Messages:

1. Light rain expected to blossom over northeastern portions of
Tennessee after midnight tonight, with steadier rainfall arriving
around and after noon for the whole area tomorrow. Small streams
will begin to rise and rainfall will set the stage for increasing
flood risks.

2. A light wintry mix will occur over portions of far northeastern
Tennessee into southwest Virginia tomorrow morning. A winter weather
advisory is in effect.

3. Strong wind gusts possible overnight, especially in the foothills
of Greene County.

4. A Flood Watch is in effect from Tuesday afternoon through
Thursday morning, additional rain falling in the Long Term portion
of the forecast may cause flooding issues.

Discussion:

Nice weather thus far today, much of the clouds across the area have
already been scoured away. I could see high mares tail type cirrus
outside, indicative of incoming weather. Cloud cover will soon
return, unfortunately. A digging trough out west will help fan the
upper jet north of us to 150 knots, and help spur widespread upper
divergence overnight. This will help drive isentropic lifting and
bring precipitation to the area, especially across northern areas
of Tennessee into southwest Virginia. High resolution model
soundings indicate a snow transitioning to wintry mix
transitioning eventually to rain over the far northeastern parts
of Tennessee and southwestern Virginia. The winter weather
advisory in effect now covers the amounts and timing pretty well.
Warm air advection will bring an end to the wintry mix and an all
rain result by or near noon tomorrow.

HREF is insistent on wind gusts of 40 to 45 mph affecting Camp Creek
and nearby locations overnight into tomorrow morning. This would
normally be a surprise given weak winds aloft (only 15 to 20 knots)
but the presence of cold air damming on the Carolinas side will
likely drive a mild density gradient. This in turn helps spur wind
gusts to spill across the gradient as the atmosphere seeks balance.
Camp Creek tends to experience strong wind gusts in these setups,
especially with winter weather products out to the east of the
mountains.

Heading into the early afternoon hours tomorrow, the main shield of
rain should be moving and grooving into all of East Tennessee and
surrounding locales. HRRR depicts pretty steady rainfall, which will
serve to saturate the soils and prime everyone for flooding risks
later on. PWAT values will be around or above the 90th percentile,
so pretty soggy day, but the low level inversion present through the
daytime and saturated sounding precludes any risk of thunder
exacerbating rain rates.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 324 PM EST Mon Feb 10 2025

Key Messages:

1. Flood potential for Tuesday night through Thursday morning.
Rainfall of 2 to 4 inches with heavier amounts.  Greatest
accumulation is expected across southeast Tennessee and southwest
North Carolina with this system.

2. Second strong storm system expected Saturday into Sunday with an
additional 2 to 4 inches with locally heavier amounts. The expected
heavy rain early this week combined with the additional heavy
rainfall will produce a significant flooding threat for this
weekend.

3. A period of gusty winds is expected across the mountains and
adjacent foothills Wednesday night and Saturday. With saturated
soils, downed trees and utility poles are likely to be more frequent
than is typical.

Discussion:

Very active extended period with heightened threat of significant
flash flooding this week into the weekend.

For Tuesday through Thursday morning, broad upper divergence across
the region will enhanced frontal-genetic forcing across the area.
Initially the strong forcing will be across the northern Plateau
into southwest Virginia, then become established over the much of
the east Tennessee and southwest North Carolina for the 36-48 hour
period. NAEFS QPF M-Climate and EFI shows a fairly high risk of
heavy rainfall over the region. NAEFS anomaly is showing good
850mb moisture transport as well as high PWs. Bulk of
precipitation will gradually come to an end mid-late Thursday
morning.

For Thursday afternoon through much of Friday night, frontal
boundary will move south with surface ridging and drier air. A
drier period is expected.

For late Friday night, Saturday, and Sunday morning, a stronger
upper jet and associated fronto-genetic forcing and isentropic lift
will produce another round of heavy rainfall. A strong low-level jet
will pull abundant moisture and warmer boundary temperatures into
the southern Appalachians. Good warm rain process is expected which
will enhance rainfall rates. NAEFS and EFI once again show a
stronger signal of abnormally heavy rainfall and 850mb moisture
transport and high PWs.  Flash flooding will be a major concern for
this weekend as the recent rains and additional heavy rains may
produce significant flooding threat.

Additionally, southwesterly H85 flow near 50kts will promote gusty
winds in excess of 40mph across the mountains and adjacent foothills
of east Tennessee Wednesday night and again Saturday. With saturated
soils the threat for downed trees and powerlines will likely be
greater than typical with lower end wind events.

&&

.AVIATION...
(00Z TAFS)
Issued at 605 PM EST Mon Feb 10 2025

Extremely wet period begins this evening with incoming showers
expected spread across east Tennessee tonight. Initial rainfall
will be lighter, likely dropping flight categories down to MVFR or
IFR with more isolated showers. More widespread precipitation is
expected overnight, and with very humid air mass, the ceilings and
visibilities are both expected to drop quickly overnight with any
rainfall. Once categories drop to MVFR or lower it will be
difficult to climb back to VFR conditions, even without any
rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             44  49  45  55 /  40 100 100 100
Knoxville McGhee Tyson Airport, TN  39  45  43  55 /  60 100 100 100
Oak Ridge, TN                       36  44  42  54 /  80 100 100 100
Tri Cities Airport, TN              34  42  40  50 /  80 100 100 100

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from Tuesday afternoon through Thursday morning for
     Cherokee-Clay.

TN...Flood Watch from Tuesday afternoon through Thursday morning for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
     Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.

     Winter Weather Advisory from 3 AM to noon EST Tuesday for
     Johnson-Southeast Carter.

VA...Flood Watch from Tuesday afternoon through Thursday morning for
     Lee-Russell-Scott VA-Washington VA-Wise.

     Winter Weather Advisory from 3 AM to noon EST Tuesday for Lee-
     Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...
LONG TERM....DH
AVIATION...
Hazardous weather outlook, Feb 10, 3:43 PM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 PM EST Mon Feb 10 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-112045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
343 PM EST Mon Feb 10 2025 /243 PM CST Mon Feb 10 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight into Tuesday

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON EST
TUESDAY...

A dusting of snow near the TN border up to around 2 inches along
with up to 0.1 inches of ice in northern Wise, Russell, and
Washington counties is possible late overnight into Tuesday
morning as a light snow and wintry mix occurs. See winter weather
advisory for additional details.

Wind gusts will begin to pick up across the higher
elevations of the east TN, southwest VA, and southwest NC mountains
tonight. Wind gusts from 30 to 40 mph are expected across the
highest peaks. Isolated higher gusts 45 to 50 mph are possible at
locations such as Camp Creek. Wind gusts in Greene County and
north may persist into daytime Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday Night through Sunday

...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY
MORNING...

A wet pattern with multiple rounds of moderate to heavy rain are
expected this week. Flooding issues are becoming increasingly
likely. Total weekly rainfall between 5 to 7 inches is expected
across the majority of the area. Isolated amounts over 8 inches
are possible. Lesser amounts of 3 to 5 inches are expected across
far northeast TN and portions of southwest VA.

The potential exists for a significant flooding event through next
weekend. Stream and river flooding, flooded roadways, as well as
mud and rock slides are all possible. Please stay tuned to the
latest forecast as rainfall amounts will continue to be adjusted through
the upcoming week. Additionally, a round of gusty winds are
possible across the East Tennessee, southwest Virginia, and North
Carolina mountains Wednesday night and Saturday night. This could
exacerbate issues due to saturated grounds, leading to higher
probabilities of downed trees and power outages.

.SPOTTER INFORMATION STATEMENT...

Reports of snowfall totals on Tuesday morning will be helpful.
Detailed reports of flooding this week are appreciated.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:25 AM ESTRiver Flood WarningMRXHamilton3 days
Feb 11, 9:29 AM ESTRiver Flood WarningMRXBledsoe, Marion, Sequatchie3 days

Nearby

Winter Storm Warnings in Virginia, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.